Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Dynamics of an edge-based SEIR model for sexually transmitted diseases

Department of Applied Mathematics, Lanzhou University of Technology, Lanzhou, Gansu, 730050, China

Special Issues: Spatial dynamics for epidemic models with dispersal of organisms and heterogenity of environment

A new edge-based sexually transmitted SEIR model on the contact network is introduced in this paper. The contact infection between the opposite sex and no infectivity during the latent period on bipartite networks are included. The basic reproduction number and the equations of the final size of epidemic are derived. The dynamics of our model with arbitrary initial conditions are further studied. Sensitivity analysis on several parameters and numerical results of the model are derived. We show that the length of the latent period has an effect on arrival time and size of disease peak, but does not affect the final epidemic size and the basic reproduction number of the disease.
  Article Metrics

Keywords sexually transmitted disease; SEIR epidemic model; bipartite networks; initial value and basic reproduction number

Citation: Hai-Feng Huo, Qian Yang, Hong Xiang. Dynamics of an edge-based SEIR model for sexually transmitted diseases. Mathematical Biosciences and Engineering, 2020, 17(1): 669-699. doi: 10.3934/mbe.2020035


  • 1. National Library of Medicine, Sexually Transmitted Diseases, 2019. Available from: https://medlineplus.gov/sexuallytransmitteddiseases.html.
  • 2. M. J. Keeling and P. Rohani, Modeling infectious diseases in humans and animals, Clin. Infect. Dis., 2008.
  • 3. P. Manfredi and A. D'Onofrio, Modeling the interplay between human behavior and the spread of infectious diseases, Springer, 2013.
  • 4. L. Zhao, L. Zhang and H. F. Huo, Traveling wave solutions of a diffusive seir epidemic model with nonlinear incidence rate, Taiwan J. Math., 23 (2019), 951-980.
  • 5. H. F. Huo, P. Yang and H. Xiang, Dynamics for an sirs epidemic model with infection age and relapse on a scale-free network, J. Franklin I., 356 (2019), 7411-7443.
  • 6. H. Xiang, M. X. Zou and H. F. Huo, Modeling the effects of health education and early therapy on tuberculosis transmission dynamics, Int. J. Nonlin. Sci. Num., 20 (2019), 243-255.
  • 7. Z. P. Ma, Spatiotemporal dynamics of a diffusive leslie-gower prey-predator model with strong alee effect, Nonlinear Anal-Real., 50 (2019), 651-674.
  • 8. Q. Shi and S. Wang, Klein-gordon-zakharov system in energy space: Blow-up profile and subsonic limit, Math. Method Appl. Sci., 42 (2019), 3211-3221.
  • 9. Y. L. Cai, J. Jiao, Z. Gui, et al., Environmental variability in a stochastic epidemic model, Appl. Math. Comput., 329 (2018), 210-226.
  • 10. Z. Du and Z. Feng, Existence and asymptotic behaviors of traveling waves of a modified vectordisease model, Commun. Pur. Appl. Anal., 17 (2018), 1899-1920.
  • 11. L. Zhang and Y. F. Xing, Extremal solutions for nonlinear first-order impulsive integro-differential dynamic equations, Math. Notes, 105 (2019), 124-132.
  • 12. X. Y. Meng, N. N. Qin and H. F. Huo, Dynamics analysis of a predator-prey system with harvesting prey and disease in prey species, J. Biol. Dynam., 12 (2018), 342-374.
  • 13. X. Y. Meng and Y. Q. Wu, Bifurcation and control in a singular phytoplankton-zooplankton-fish model with nonlinear fish harvesting and taxation, Int. J. Bifurcat. Chaos, 28 (2018), 1850042.
  • 14. X. B. Zhang, Q. H. Shi, S. H. Ma, et al., Dynamic behavior of a stochastic SIQS epidemic model with levy jumps, Nonlinear Dyn., 93 (2018), 1481-1493.
  • 15. X. Bao, W. T. Li and Z. C. Wang, Uniqueness and stability of time-periodic pyramidal fronts for a periodic competition-diffusion system, Commun. Pur. Appl. Anal., 19 (2020), 253-277.
  • 16. X. Bao and W. T. Li, Propagation phenomena for partially degenerate nonlocal dispersal models in time and space periodic habitats, Nomlinear Anal-Real., 51 (2020), 102975.
  • 17. S. Huang and Q. Tian, Marcinkiewicz estimates for solution to fractional elliptic laplacian equation, Comput. Math. Appl., 78 (2019), 1732-1738.
  • 18. H. F. Huo, S. L. Jing, X. Y. Wang, et al., Modelling and analysis of an alcoholism model with treatment and effect of twitter, Math. Biosci. Eng., 16 (2019), 3595-3622.
  • 19. Y. D. Zhang, H. F. Huo and H. Xiang, Dynamics of tuberculosis with fast and slow progression and media coverage, Math. Biosci. Eng., 16 (2019), 1150-1170.
  • 20. Z. K. Guo, H. F. Huo and H. Xiang, Global dynamics of an age-structured malaria model with prevention, Math. Biosci. Eng., 16 (2019), 1625-1653.
  • 21. A. L. Barábasi and R. Albert, Emergence of scaling in random networks, Science, 286 (1999), 509-512.
  • 22. S. Moghadas, Two core group models for sexual transmission of disease, Ecol. Model., 148 (2002), 15-26.
  • 23. J. Gómez-Gardeñes, V. Latora, Y. Moreno, et al., Spreading of sexually transmitted diseases in heterosexual populations, P. Natl. Acad. Sci. USA, 105 (2008), 1399-1404.
  • 24. Y. Moreno, R. Pastor-Satorras and A. Vespignani, Epidemic outbreaks in complex heterogeneous networks, Eur. Phys. J. B., 26 (2001), 521-529.
  • 25. J. Lindquist, J. Ma, P. V. D. Driessche, et al., Effective degree network disease models, J. Math. Biol., 62 (2011), 143-164.
  • 26. H. F. Huo, F. F. Cui and H. Xiang, Dynamics of an SAITS alcoholism model on unweighted and weighted networks, Physica. A., 496 (2018), 249-262.
  • 27. H. F. Huo, H. N. Xue and H. Xiang, Dynamics of an alcoholism model on complex networks with community structure and voluntary drinking, Physica. A., 505 (2018), 880-890.
  • 28. H. Xiang, Y. Y. Wang and H. F. Huo, Analysis of the binge drinking models with demographics and nonlinear infectivity on networks, J. Appl. Anal. Comput., 8 (2018), 1535-1554.
  • 29. J. C. Miller, A. C. Slim and E. M. Volz, Edge-based compartmental modelling for infectious disease spread, J. R. Soc. Interface, 9 (2012), 890-906.
  • 30. J. C. Miller and E. M. Volz, Incorporating disease and population structure into models of SIR disease in contact networks, PLOS ONE, 8 (2013), e69162.
  • 31. J. C. Miller, Model hierarchies in edge-based compartmental modeling for infectious disease spread, J. Math. Biol., 67 (2013), 869-899.
  • 32. J. C. Miller, Epidemics on networks with large initial conditions or changing structure, PLOS ONE, 9 (2014), e101421.
  • 33. S. Yan, Y. Zhang, J. Ma, et al., An edge-based SIR model for sexually transmitted diseases on the contact network, J. Theor. Biol., 439 (2018), 216-225.
  • 34. M. E. Newman, S. H. Strogatz and D. J. Watts, Random graphs with arbitrary degree distributions and their applications, Phys. Rev. E, 64 (2001), 026118.
  • 35. M. Molloy and B. Reed, A Critical Point for Random Graphs with a Given Degree Sequence, Random. Struct. Algor., 6 (2010), 161-180.
  • 36. J. C. Miller, A note on the derivation of epidemic final sizes, B. Math. Biol., 74 (2012), 2125-2141.
  • 37. P. V. D. Driessche and J. Watmough, Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math. Biosci., 180 (2002), 29-48.
  • 38. M. E. J. Newman, Spread of epidemic disease on networks, Phys. Rev. E., 66 (2002), 016128.


This article has been cited by

  • 1. Xiangrui Li, Shuibo Huang, Stability and Bifurcation for a Single-Species Model with Delay Weak Kernel and Constant Rate Harvesting, Complexity, 2019, 2019, 1, 10.1155/2019/1810385
  • 2. Shuibo Huang, Quasilinear elliptic equations with exponential nonlinearity and measure data, Mathematical Methods in the Applied Sciences, 2020, 10.1002/mma.6088
  • 3. Zhan‐Ping Ma, Hai‐Feng Huo, Hong Xiang, Spatiotemporal patterns induced by delay and cross‐fractional diffusion in a predator‐prey model describing intraguild predation, Mathematical Methods in the Applied Sciences, 2020, 10.1002/mma.6259
  • 4. Shuibo Huang, Qiaoyu Tian, Harnack‐type inequality for fractional elliptic equations with critical exponent, Mathematical Methods in the Applied Sciences, 2020, 10.1002/mma.6280
  • 5. Fei Xiong, Yu Zheng, Weiping Ding, Hao Wang, Xinyi Wang, Hongshu Chen, Selection strategy in graph-based spreading dynamics with limited capacity, Future Generation Computer Systems, 2020, 10.1016/j.future.2020.08.009
  • 6. Hai-Feng Huo, Shuang-Lin Jing, Xun-Yang Wang, Hong Xiang, Modeling and analysis of a H1N1 model with relapse and effect of Twitter, Physica A: Statistical Mechanics and its Applications, 2020, 560, 125136, 10.1016/j.physa.2020.125136

Reader Comments

your name: *   your email: *  

© 2020 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved